Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 98, NWS Morristown, TN

June 2, 2004Morgan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 2, 2004, 6:01 PM EDT for Morgan County, Tennessee. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 6:01 PM EDT (22:01 UTC)
Expired
Jun 2, 2004, 7:30 PM EDT
In force
89 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Morgan County, TN

The radar

The Knoxville radar (KMRX), 125 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WUUS54 KMRX 022201
SVRMRX
TNC129-022330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
601 PM EDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN EAST TENNESSEE

* UNTIL 730 PM EDT

* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTHWEST OF DEERLODGE...OR 22 MILES
  EAST OF LIVINGSTON...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHEAST OF HIGH POINT AROUND 625 PM EDT
  DEERLODGE AROUND 630 PM EDT
  SUNBRIGHT AROUND 635 PM EDT
  WARTBURG AROUND 655 PM EDT
  LONE MOUNTAIN STATE FOREST AROUND 705 PM EDT
  FROZEN HEAD STATE PARK AROUND 710 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

LAT...LON 3645 8496 3630 8509 3598 8454 3613 8443

$$

LCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:15 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 2, 3:15 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT WED JUN 2 2004

.SHORT TERM...TONIGHT AND THURSDAY...THE ATMOSPHERE IS BEGINNING TO
DESTABILIZE THIS AFTERNOON AS A WEAKENING FRONTAL BOUNDARY
APPROACHES THE AREA.  AHEAD OF THIS BOUNDARY...A LINE OF
THUNDERSTORMS MOVING THROUGH NORTHERN KY WILL REACH INTO THE MRX CWA
THIS EVENING.  ADDITIONALLY...ANOTHER LINE OF STORMS IS APPROACHING
THE CWA FROM NORTHERN AL.  THE REMNANTS OF THE FRONT WILL TRACK
THROUGH OVERNIGHT.  IN RESPONSE...ISOLATED TO SCATTERED SHOWERS MAY
REFORM OVER THE AREA.  A FEW SHOWERS MAY LINGER INTO THE EARLY
MORNING HOURS ON THURSDAY.  THE TROUGH AXIS WILL SWEEP THROUGH
WEDNESDAY AFTERNOON AS A DRY AND STABLE AIR MASS FILTERS INTO THE
REGION.

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...A DRIER AIR MASS
MOVES IN TO THE FORECAST AREA BEHIND THE FRONT THURSDAY NIGHT AND
FRIDAY...ALTHOUGH FRONT IS PROBABLY TOO STRONG. ITS MORE OF A
REGION OF SYNOPTICALLY FORCED SOLENOIDAL LIFT. ISOLATED SOLAR DRIVEN
CONVECTION WILL RETURN TO HIGHER TERRAIN ON SATURDAY AS LOW LEVEL
MOISTURE INCREASES ON THE RETURN GULF FLOW. ANOTHER COLD FRONT WILL
APPROACH THE AREA ON SUNDAY AND MORE CONVECTION WILL RESULT THROUGH
MONDAY. CHANCES FOR PRECIP LOWER AGAIN ON TUESDAY INTO WEDNESDAY AS
MORE STABLE AIR MASS ONCE AGAIN TAKES OVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   62  83  59  81 /  20  10   0   0
KNOXVILLE, TN     60  81  58  80 /  20  10   0   0
BRISTOL, TN       58  79  53  76 /  20  20   0   0
OAK RIDGE, TN     59  80  59  82 /  20  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/BB
Hazardous weather outlook, Jun 2, 5:34 AM EDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
534 AM EDT WED JUN 2 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-031000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
534 AM EDT (434 AM CDT) WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIAN REGION TODAY...
BRINGING SCATTERED SHOWERS AND THUNDERSTORMS.  THERE IS A RISK FOR A
FEW SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:17 PM EDTSevere Thunderstorm WarningMRXUnion43 min
Jun 2, 6:40 PM EDTSevere Thunderstorm WarningMRXScott20 min
Jun 2, 6:46 PM EDTSevere Thunderstorm WarningMRXGrainger44 min
Jun 2, 6:56 PM EDTSevere Thunderstorm WarningMRXAnderson49 min
Jun 2, 7:10 PM EDTSevere Thunderstorm WarningMRXHamblen50 min
Jun 2, 7:24 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox81 min
Jun 2, 7:36 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson54 min
Jun 2, 7:44 PM EDTSevere Thunderstorm WarningMRXHawkins46 min
Jun 2, 7:50 PM EDTSevere Thunderstorm WarningMRXHancock25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.